Together, Texans can fight the fentanyl crisis.
What is Fentanyl?
Fentanyl is a powerful synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. Prescription fentanyl is safe when taken as prescribed by a doctor to treat severe pain. However, illicitly manufactured fentanyl is also distributed through illegal drug markets. Recent cases of fentanyl-related harm, overdose, and death in the U.S. and Texas are linked to illegally made fentanyl.
Illegally manufactured fentanyl is often added to other substances like counterfeit pills, heroin, cocaine and methamphetamine. As a result, many people may not know they're ingesting fentanyl, leading to accidental poisoning.
Even in small doses, fentanyl exposure can cause a life-threatening overdose. According to the Texas Department of State Health Services (DSHS), 883 people in Texas died from fentanyl-related overdoses in 2020. Provisional data shows that number climbed to 1,672 deaths in 2021 — an 89% increase. Read more from DSHS about fentanyl-related deaths (PDF).
What is Naloxone?
Naloxone is a medication that can reverse an overdose from opioids — including fentanyl. Keeping it on hand could mean the difference between life and death. Naloxone is available at many pharmacies in Texas without a prescription.
Signs of an overdose:
- Small, constricted “pinpoint pupils”
- Face is extremely pale and/or feels cold or clammy to the touch
- Body goes limp
- Fingernails or lips have a purple or blue color
- Vomiting or making gurgling noises
- Cannot be awakened or unable to speak
- Breathing or heartbeat slows or stops
How to save a life:
- Call 911 right away
- Try to wake the person up
- Give naloxone, if available
- Begin rescue breathing or CPR
- Turn the person on their side to prevent choking
- Stay with the person until emergency services arrive
Texas Takes Action
HHSC is committed to addressing the opioid crisis and protecting the health and safety of all Texans. The Texas Targeted Opioid Response (TTOR) is a public health initiative operated by HHSC through federal funding from the Substance Abuse and Mental Health Services Administration. TTOR's mission is to save lives and provide lifelong support to Texans with opioid and stimulant use disorders by expanding access to prevention services, integrated services, treatment services and recovery support services.
This community flyer provides general information about fentanyl and resources to fight the fentanyl crisis. Download and share with friends and family (PDF).
Social Media Toolkit
This Social Media Toolkit (ZIP) provides social media posts and graphics you can share to increase awareness about the fentanyl crisis.
Share these #OnePillKills graphics (ZIP) to increase awareness about the fentanyl crisis.
What Parents Should Know
Whether you want to inform your child of the risks or are concerned about a loved one who uses drugs, it's time to talk about fentanyl. Have a calm, direct conversation, and listen without judgment. Work together to make a plan to stay safe.
Naloxone is a medication that can reverse an overdose from opioids, including fentanyl. Keeping it on hand could mean the difference between life and death — for you or someone else. Naloxone is available at many pharmacies in Texas without a prescription.
- Texas Targeted Opioid Response
- National Institute on Drug Abuse – Fentanyl DrugFacts
- Get Smart About Drugs – Drug Enforcement Administration
- Texas Poison Center Network (1-800-222-1222)
Youth and Young Adults
Many fake pills are made to look just like prescription Xanax (bars), Percocet (perk), opioids (pain killers) like Vicodin and Oxycodone (oxy), and stimulants like Adderall (addy).
These fake pills are increasingly common, and fentanyl, an opioid up to 50 times stronger than heroin, may be mixed into counterfeit pills. Even in small doses, fentanyl can cause a life-threatening overdose.
Be prepared to save a life, learn the signs of an overdose and speak with your doctor or pharmacist about obtaining naloxone to carry and keep at home.
How Can Schools and Youth Programs Help?
Schools and programs serving youth can increase awareness and create safe environments for children. They can educate youth, each other, and their community about the dangers of fentanyl and about how to help prevent opioid misuse and addiction.
Schools and programs serving youth can be prepared if an opioid overdose occurs by having naloxone available and providing training on how to administer it. Also, schools can update their memorandums of understanding (MOUs) with local first responders to ensure a plan is in place to immediately respond to an overdose.
Resources for schools and programs serving youth:
- Memorandum of Understanding Guidance – Texas School Safety Center
- School Health Services School Nurse Practice by Department of State Health Services
- PAX Good Behavior Game: Evidence-Based Universal Preventive Intervention
- Naloxone Standing Order Request – Texas Opioid Training Initiative
- Overdose Prevention and Education Training – UT Health San Antonio, School of Nursing
Help for First Responders and Health Care Workers
Due to high levels of stress, first responders and health care workers are at risk for substance use disorders. The Heroes Helpline is a free, confidential, telephone support line available to EMS and health care workers. Callers can access free peer support, treatment navigation and referral services as well as information on employment and licensing concerns.
Living With Substance Use Disorder?
Treatment and recovery are possible.
The Texas Targeted Opioid Response supports treatment and recovery providers across the state. Get Help at txopioidresponse.org.
Additionally, Outreach, Screening, Assessment and Referral (OSAR) providers offer comprehensive fentanyl and other substance use services to all Texans. Callers speak with a trained counselor who can assess needs and refer to a variety of services, including in-person and telehealth access to treatment. To find your local OSAR, go to Outreach, Screening, Assessment & Referral.
Naloxone is a lifesaving medication that can help reverse an overdose from opioids, including fentanyl. If you or someone you know is at risk for opioid overdose, speak with your doctor or pharmacist about obtaining naloxone to carry and keep it at home. Naloxone is available at many Texas pharmacies without a prescription, and many health insurance plans cover the cost of the medication.